Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 24, NWS Lincoln, IL

May 1, 2010Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 1, 2010, 10:07 PM CDT for Richland County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2010, 10:07 PM CDT (03:07 UTC)
Expired
May 1, 2010, 10:37 PM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Richland County, IL

The radar

The Evansville,IN radar (KVWX), 59 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 8:34 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 1, 8:34 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
834 PM CDT SAT MAY 1 2010

.DISCUSSION...
ISSUED 823 PM CDT SAT MAY 1 2010

LATEST SURFACE ANALYSIS INDICATING A STATIONARY FRONTAL BOUNDARY
LYING ACRS EAST CENTRAL ILLINOIS SOUTH-SOUTHWEST INTO AN AREA OF
LOW PRESSURE OVER SOUTHWEST ARKANSAS. LOW TO MID 70 DEW POINTS
PRESENT TO THE EAST OF THE SFC WAVE ACRS ARKANSAS WITH LOW TO
MID 60 DEW POINTS ACRS EAST CENTRAL AND SOUTHEAST IL. SUPERCELLS
HAVE EXPLODED OVER ARKANSAS OVER THE PAST SEVERAL HOURS JUST TO
THE EAST OF THE SFC WAVE AND FRONTAL BOUNDARY WHERE THE AIR MASS
IS QUITE UNSTABLE. FURTHER NORTH...THE AIR MASS IS NOT NEARLY AS
POTENT WITH 00Z ILX SOUNDING SHOWING A FAIRLY DRY AIR MASS BELOW
700 MB. SHOULD SEE THAT CHANGE AS THE UPPER LEVEL WAVE OVER TX
SWINGS NE INTO THE REGION LATE TNT. 500 MB WINDS RANGE FROM 70 TO
90 KTS SO STORMS THAT DO ORGANIZE WILL HAVE THE POTENTIAL TO
PRODUCE WIND AND HAIL...ESP ACRS THE SOUTHEAST. CURRENT ZONES
HANDLING THIS QUITE WELL...SO OTHER THAN SOME MINOR TWEAKS TO
THE EVENING TEMPS AND DEW POINTS...NO EVENING UPDATE WILL BE NEEDED.

SMITH
&&

.AVIATION...
ISSUED 612 PM CDT SAT MAY 1 2010

MAIN CONCERN THIS PERIOD WILL BE WITH TIMING AND EXTENT OF SHOWERS
AND THUNDERSTORMS ACRS THE FORECAST AREA TNT INTO SUNDAY MRNG.
BAND OF SHOWERS ALREADY ACRS AREAS JUST EAST OF CMI AND SHELBYVILLE
CONTINUE TO TRACK OFF QUICKLY TO THE NORTHEAST. NO RESTRICTION IN
CIGS OR VSBYS WITH THIS BAND OF RAIN. MAIN SHORTWAVE OF INTEREST
PUSHING ACRS SRN TX AND WILL QUICKLY PUSH NE ACRS THE AREA LATE TNT
AND DURING THE MRNG ON SUNDAY SPREADING SHOWERS AND THUNDERSTORMS
BACK NORTH INTO OUR AREA...ROUGHLY IN THE 03Z-06Z TIME FRAME. IT
APPEARS THE MAIN AREA OF SEVERE STORMS WILL STAY JUST SOUTH OF OUR
TAF SITES...BUT CAN'T RULE OUT SOME ISOLD WIND AND OR HAIL WITH
THE CONVECTION OVERNIGHT.

IF THE CONVECTION BECOMES WIDESPREAD...OUR CIGS MAY GO TO IFR OR
LIFR CONDITIONS FOR A TIME TNT...BUT STILL SOME QUESTION AS TO THE
EXTENT OF THE PRECIP THIS FAR NORTH WITH A LOT OF THE INFLOW BEING
BLOCKED OFF BY THE LARGE COMPLEX OF STORMS TO OUR SOUTH THIS EVENING.
FOR NOW...WL BRING IN SOME MVFR CIGS LATER THIS EVENING AND HOLD THOSE
UNTIL SUNDAY MRNG. AS THE FRONT AND STORM SYSTEM SHIFTS TO OUR EAST...
LOOK FOR VFR CONDITIONS TO RETURN BY LATE MRNG OR EARLY AFTN. SFC WINDS
WL BE LIGHT AND VARIABLE THIS EVENING AND AS THE LOW CENTER APPROACHES
FROM THE SOUTHWEST LATE TNT...SHOULD GO MORE INTO THE NORTH AND NORTHWEST
AT PIA AND BMI...AND VEER MORE INTO A SOUTH TO SOUTHWEST DIRECTION
LATE TNT AT THE RMDR OF OUR TAF SITES. FINALLY...AS THE FRONTAL SYSTEM
PUSHES AWAY FROM US ON SUNDAY...WESTERLY WINDS SHOULD PREVAIL BY
LATE MRNG OR EARLY AFTN.

SMITH
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT SAT MAY 1 2010

SHORT TERM...TONIGHT THROUGH TUESDAY...
QUASI-STATIONARY FRONT PARALLELS AND LIES JUST EAST OF INTERSTATE 55
THIS AFTERNOON. AIRMASS TO THE EAST OF THIS BOUNDARY HAS BEEN
STRUGGLING TO DESTABILIZE AS DENSE CLOUDS HAVE HINDERED INSOLATION.
NONETHELESS...MOISTURE AND LARGE-SCALE ASCENT ARE INCREASING AHEAD
OF A MID LEVEL IMPULSE THAT IS APPROACHING SOUTHWESTERN ILLINOIS.
WEAK ELEVATED CONVECTIVE INITIATION HAS BEEN OCCURRING FROM
CARBONDALE TO SALEM TO EFFINGHAM TO PARIS...AND ACTIVITY SUCH AS
THIS WILL CONTINUE TO INCREASE WITH TIME. PRECIPITATION COVERAGE
WILL BE LIMITED SOMEWHAT LATE THIS AFTERNOON AS A DRYSLOT BEHIND THE
AFOREMENTIONED MID LEVEL IMPULSE MOVES QUICKLY OVER THE AREA. THEN
PRECIPITATION WILL INCREASE MARKEDLY LATER THIS EVENING AND
OVERNIGHT AS A DEVELOPING LOW OVER THE ARKLATEX DEEPENS AND MOVES
NORTHEAST INTO EASTERN ILLINOIS TOWARD MIDNIGHT. ALTHOUGH THE
ONGOING HEAVY RAIN OVER TENNESSEE/KENTUCKY HAS INTERCEPTED QUITE A
BIT OF THE DEEPER MOISTURE FROM REACHING ILLINOIS...CONTINUED
MOISTURE ADVECTION AND CONVERGENCE WITH THE SURFACE LOW WILL FAVOR
AN UPSWING IN CONVECTION ALONG THE STATIONARY FRONT AFTER 00Z.

SHORT-RANGE MODEL RAINFALL OUTPUT SUGGESTS UP TO AN INCH OF
ADDITIONAL RAIN WILL BE POSSIBLE OVER THE SOUTHEASTERN
COUNTIES...WHICH IS ALREADY SATURATED FROM PREVIOUS PRECIPITATION
OVER THE PAST 24 HOURS. 1-HR FLASH FLOOD GUIDANCE VALUES OVER THE
SOUTHEAST ARE BELOW AN INCH...SO THE THREAT FOR FLOODING STILL LOOKS
SUFFICIENT TO CONTINUE THE FLASH FLOOD WATCH TONIGHT.

MAIN SEVERE WEATHER THREAT WILL BE LATE TONIGHT IN THE FORM OF
DAMAGING WINDS. LOW LEVEL SHEAR WILL BE MAXIMIZED TO OUR
SOUTH...HOWEVER THERE COULD BE SUFFICIENT HELICITY WITH THE APPROACH
OF THE SURFACE LOW TO PRODUCE AN ISOLATED TORNADO OR TWO FROM
FAST-MOVING BOWING SEGMENTS/QLCS FEATURES.

PRECIPITATION WILL LINGER INTO SUNDAY MIDMORNING IN THE EAST...WITH
DRY CONDITIONS IN THE WEST. CENTER OF THE MAIN UPPER LOW IS NOW
LOCATED IN THE NORTHERN PLAINS...AND THE NAM/GFS MODELS CONTINUE TO
SHOW A SHORTWAVE ROTATING AROUND THIS LOW AND SWINGING THROUGH THE
MIDWEST ON MONDAY. THE MODELS ALSO PRODUCE SOME MODEST QPF...SO WILL
KEEP A SLIGHT CHANCE MENTION FOR SHOWERS MONDAY WITH THIS FEATURE.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
LONGER TERM WILL FEATURE A STRONG LOW PRESSURE SYSTEM MOVING
EASTWARD JUST NORTH OF THE CONUS BORDER TUE/WED...THEN MOVING
FURTHER NORTHEASTWARD INTO CANADA ON THURSDAY. ITS ATTENDING COLD
FRONT WILL PUSH INTO ILLINOIS WEDNESDAY...AND BECOME STATIONARY JUST
SOUTH OF THE AREA. ATTM...MOISTURE APPEARS INADEQUATE TO SUPPORT
MENTIONABLE POPS WITH THE INITIAL FRONTAL PASSAGE. HOWEVER...
SECONDARY CYCLOGENESIS ALONG THE FRONT IS FORECAST OVER EASTERN
OKLAHOMA WITH THE RESULTING SURFACE LOW MOVING THROUGH THE AREA
THURSDAY AND FRIDAY. WILL HAVE CHANCE POPS WITH THIS SYSTEM THURSDAY
AND THURSDAY NIGHT. AFTER THAT...THE LONGER RANGE MODELS DISAGREE
REGARDING THE AMOUNT OF AMPLIFICATION OF THE ASSOCIATED UPPER TROUGH
AND SUBSEQUENT DEEPENING OF THE LOW. IF THE SYSTEM ENDS UP BEING AS
STRONG AND SLOW AS THE SLOWER 12Z ECMWF MODEL...THEN POPS MAY HAVE
TO BE EXTENDED INTO FRIDAY. FOR NOW THOUGH...WILL KEEP POPS BELOW
MENTIONABLE VALUES UNTIL THE SYSTEM BECOMES BETTER DEFINED.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM CDT SUNDAY FOR ILZ062-063-066>068-
071>073.

&&
Hazardous weather outlook, May 1, 3:14 PM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT SAT MAY 1 2010

ILZ027>031-036>038-040>043-047>051-021100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
314 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT...AS LOW PRESSURE PASSES ACROSS
SOUTHEAST ILLINOIS. THE BEST CHANCES FOR STORMS WILL IN AREAS FROM
THE ILLINOIS RIVER EASTWARD. HOWEVER...THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT THURSDAY AND THURSDAY
NIGHT. IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ044>046-052>057-061-021100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
314 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...AS LOW
PRESSURE PASSES ACROSS SOUTHEAST ILLINOIS. WIND DAMAGE WILL BE THE
MAIN THREAT...FOLLOWED BY LARGE HAIL. ISOLATED TORNADOES ARE
POSSIBLE...MAINLY FROM ABOUT MATTOON SOUTHWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT THURSDAY AND THURSDAY
NIGHT. IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...WITH THE MOST LIKELY
TIME FRAME BETWEEN 9 PM AND 4 AM.

ILZ062-063-066>068-071>073-021100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
314 PM CDT SAT MAY 1 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
ILLINOIS TONIGHT. A CLUSTER OF SEVERE STORMS IS EXPECTED TO MOVE
NORTHEAST INTO THE AREA OVERNIGHT. THERE IS AN ENHANCED THREAT OF
TORNADOES AND WIND DAMAGE WITH THESE STORMS...WITH LARGE HAIL A
LESSER CONCERN.

THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL. WITH
THE HEAVY RAIN THAT ALSO FELL FRIDAY NIGHT...THIS INCREASES THE
RISK OF FLASH FLOODING OVER SOUTHEAST ILLINOIS.

MINOR FLOODING IS EXPECTED TO DEVELOP ON PORTIONS OF THE LITTLE
WABASH RIVER BY THIS EVENING...AND CONTINUE FOR A FEW DAYS. OTHER
RIVERS MAY SEE FLOODING DEVELOP AFTER THE HEAVY RAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT THURSDAY AND THURSDAY
NIGHT. IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT...MOST LIKELY
BETWEEN 9 PM AND 4 AM.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 10:30 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper30 min
May 1, 10:35 PM CDTSevere Thunderstorm WarningILXCrawford, Lawrence40 min
May 1, 10:51 PM CDTSevere Thunderstorm WarningILXClark, Crawford21 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.